Does Birth Control Make You Moody? How It Affects You

Hormonal birth control comes with several risks and benefits. While some people have adverse reactions, others hardly notice any changes. However, one of the biggest questions women (and the men in their lives!) have is: does birth control make you moody?

Unfortunately, yes, it can. Research confirms that hormonal birth control can affect your mood. Although everyone is different, most women taking birth control will experience changes in mood at some point to varying degrees.

Some changes are more common than others. Some of the most common side effects are an increase in feelings of depression. Interestingly, many users of hormonal birth control have reported feeling decreased symptoms of anxiety. Some people may also experience mood swings on the pill.

Why does this happen? Because birth control works by keeping your estrogen levels low throughout your cycle and instead stimulates your progesterone receptors, that can lead to a decrease in functioning in the reward center of the brain. That can lead to feelings of depression.

Certain factors make you more likely to feel moody when taking birth control. You might notice mood changes are more prevalent if you have a history of mental health issues, you’re taking progestin-only birth control, you’re using non-oral forms of birth control, or you’re aged 19 or younger.

Other symptoms birth control can cause besides moodiness

Fatigue Another common side effect of hormonal birth control is fatigue. Many people who take an oral contraceptive report feeling tired and drained for no good reason. You may feel exhausted despite not having done much.

Acne Acne is a side effect of hormonal birth control, as hormonal changes can lead to skin breakouts. However, oral contraceptives have also been used to treat acne. Some people take the pill purely to their skin, particularly in their late teens. Sometimes, certain brands of birth control will have a worse effect on your skin than others. Usually, acne that is caused or worsened by the pill will appear on your chin. This tends to be where pimples and zits rooted in hormonal changes and imbalances manifest on the face.

Appetite changes Many people have experienced a change in their appetite as a result of hormonal birth control. While for many the appetite increases, some experience decreases in appetite and weight loss. Some people might not experience an increase in appetite overall, but an increase in cravings for certain foods, including sugar. However, it is important to note that science has not officially found a specific link between oral contraceptives and food cravings.

Weight fluctuations Because of appetite changes that you might experience while using birth control, weight fluctuations are a natural side effect. With an increased appetite, you are likely to gain weight. And similarly, those who experience appetite reductions may lose weight. However, the pill itself isn’t believed to cause weight gain or loss directly.

Bloating Healthline reports that stomach bloating is another side effect of the pill. This can make you feel like you’ve eaten lots of food when you’ve eaten little or even nothing. Bloated stomachs also tend to feel hard and solid, as though they’re full.

Migraines Some people have reported an increase in migraines after using oral contraceptives. However, others have noted a decrease in migraines. Like the other potential symptoms, this isn’t guaranteed, though. Many people don’t experience any change in this area at all.

Breast changes Hormonal birth control can lead to changes in the breast. Breasts can become larger as a result of taking the pill or feel more tender and sore.  Usually, any change in the size of breasts is subtle. The most obvious change often occurs when a person starts taking the pill for the first time. Breasts may reduce to their normal size when the person stops taking it.

Nausea This is one of the most common side effects of hormonal birth control. Many people who use it report feeling sick in the first year to few years of using oral contraception. Some people find that taking the pill at night allows them to sleep through the worst of nausea, while others find that their nausea just gets worse at night and prefer to take the pill in the morning.

Decreased menstrual cramps A major reason why many people begin taking oral contraception in the first place, aside from the contraception part, is to help with the pain from menstrual cramps. Hormonal birth control can significantly decrease menstrual cramps and is sometimes even used to treat endometriosis. Along with alleviating cramps, the pill can regulate the menstrual cycle and prevent new lesions of tissue from growing outside the uterus, which causes endometriosis.

Lighter periods In regulating the menstrual cycle, oral contraceptives can also lead to lighter blood flow during menstruation. Those who experience heavy periods may use hormonal birth control to experience lighter periods.

Changes in hair growth Some birth control pills can result in hair loss, while others actually encourage hair growth. Particularly, those who are pre-disposed to hormone-related hair loss are more likely to experience hair loss while taking hormonal birth control. Users may notice changes in their hair growth not only on their heads but on their bodies too.

Increased risk of blood clots and high blood pressure Research shows that hormonal birth control can lead to an increased risk of blood clots and high blood pressure. Typically, those who use oral contraceptives should have their blood pressure checked regularly by a doctor.

Spotting According to Medical News Today, spotting between periods can be another symptom of hormonal birth control. This is the most common side effect of oral contraceptives, which happens because the body is adjusting to the hormone fluctuations.



Read more:

Share this article now!